Flash Flood, Dona Ana
- When
- August 16, 3:50 PM MST to 5:00 PM MST
- Where
- Dona Ana County, 8 mi SW of Las Cruces
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A Skywarn Spotter estimated wind gusts of 70 mph and flooding of roads on the mesa southwest of Las Cruces.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A Skywarn Spotter estimated wind gusts of 70 mph and flooding of roads on the mesa southwest of Las Cruces.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 16, 1:20 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 220 PM MDT WED AUG 16 2006 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS AND SHOWERS WILL CONTINUE TONIGHT. HEAVY RAINFALL WITH LOCALIZED FLOODING IS LIKELY. THE MOIST UNSTABLE AIRMASS LOOKS TO PERSIST INTO THE WEEKEND...WITH MORE HEAVY RAINFALL AND FLOODING POSSIBLE. BY SUNDAY INTO MONDAY THE AIRMASS LOOKS TO BECOME DRIER AND THUNDERSTORMS LIMITED MORE TO ISOLATED COVERAGE. && .DISCUSSION... NOT MUCH TIME TO CHAT. MOIST TROPICAL AIR MASS CONTINUES OVER THE AREA FOR AREAS OF HEAVY RAIN AND FLOODING PROBLEMS. GFS AND NAM STILL IN DISAGREEMENT ON DRYING TREND. WILL STICK CLOSER TO GFS FOR NOW WHICH KEEPS THE DEEPER MOISTURE PLUME OVER THE AREA THROUGH SUNDAY. PLUME BEGINS TO MOVE WEST ON MONDAY...TO MAINLY WEST OF THE RIO GRANDE VALLEY. HIGH ALOFT MOVES OVER THE BIG BEND/WEST TEXAS AREA TO HOPEFULLY DRY MOST OF THE CWA MONDAY THROUGH WEDNESDAY. && .AVIATION...VALID 17/00Z-18/00Z SCT MVFR CIGS IN +TSRA...WITH ISOLATED IFR CIGS/VSBY. TSRA PERSISTING FOR MOST OF THE NIGHT. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 90 72 91 70 / 60 40 40 40 40 SIERRA BLANCA TX 61 79 64 83 66 / 70 40 40 40 40 LAS CRUCES 70 87 72 91 69 / 60 40 40 40 40 ALAMOGORDO 69 90 71 92 66 / 70 40 40 40 40 CLOUDCROFT 49 67 49 67 49 / 70 40 40 50 50 TRUTH OR CONSEQUENCES 69 87 69 87 66 / 50 40 40 40 40 SILVER CITY 61 80 61 81 58 / 50 40 40 40 40 DEMING 68 88 67 89 66 / 60 40 40 40 40 LORDSBURG 66 89 67 90 66 / 50 40 40 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... 17 HEFNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT WED AUG 16 2006 NMZ022>025-030>032-TXZ055-056-161645- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1120 AM MDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. FLASH FLOOD WATCH IN EFFECT THROUGH EARLY THURSDAY MORNING FOR FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS. THE STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME LATER SUNDAY AND MONDAY. HEAVY RAINFALL AND SOME FLOODING POSSIBLE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY AND NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 141 PM MDT WED AUG 16 2006 NMZ032-TXZ055-162145- SOUTHERN DESERT-EL PASO- INCLUDING THE CITIES OF...LAS CRUCES...EL PASO 141 PM MDT WED AUG 16 2006 FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS FORECASTED. HEAVY RAINFALL YESTERDAY AFTERNOON NORTH OF THE EL PASO AREA HAS CREATED A LARGE AMOUNT OF RUNOFF INTO THE RIO GRANDE NEAR HATCH. AS OF 130 PM MDT...THE RIO GRANDE IN EL PASO CONTINUED TO RISE VERY QUICKLY...AND IS NOW FORECAST TO RISE ABOVE FLOOD STAGE BY 6 PM MDT THIS AFTERNOON. A WEATHER SPOTTER REPORTED THAT THE RIO GRANDE HAD EXCEEDED ITS BANKS FROM SANTA TERESA TO SUNLAND PARK AT 100 PM MDT. FOR THE RIO GRANDE IN EL PASO, THE LATEST STAGE IS 7.4 FEET AT 1 PM WEDNESDAY. MINOR FLOODING IS FORECASTED, WITH A MAXIMUM STAGE OF BETWEEN 8.5 AND 9.0 FEET AT 6 PM WEDNESDAY, WHICH IS SLIGHTLY ABOVE FLOOD STAGE. TUNE IN TO LOCAL MEDIA AND NATIONAL WEATHER SERVICE FOR FURTHER UPDATES. HEAVY RAINS EXPECTED THIS AFTERNOON MAY RESULT IN EXCESS RUNOFF ACROSS THE AREA...MEANING THE POSSIBILITY OF FURTHER UPDATES AND UPGRADES TO THE FORECAST CREST. DO NOT DRIVE CARS THROUGH FLOODED AREAS...DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO. HEFNER
The El Paso radar (KEPZ), 55 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530615, 5530614.